You are here:

Thyroid Problems/Levothyroxine Dose Has Been Too High

Advertisement


Question
QUESTION: Hello.
I have been on levothyroxine for about 12 years.

I have had tremors, palpitations, extreme fatigue, chest

pains, headaches, swollen throat, and depression to

varying degrees for some years, but extremely badly for

the last few months, and I am increasingly losing

concentration, and feeling apathetic. I am a semi-pro

musician, and I can barely play my guitar these days

because of shakiness and lack of focus.

I have seen my doctor regularly, but am basically told to

adopt a more active lifestyle....which I cannot manage to

do because I'm perpetually exhausted.

This afternoon I got a call from the doctor with my annual

blood test results. He told me (with detectable alarm in his

voice) that my level was very high and that I should

reduce from 250 micrograms a day to 200 micrograms.

I'm extremely uncomfortable and quite worried.

How dangerous is this? Is there anything I can do to help

bring my level down? Would it help to miss a dose for a

day (or two?)
Many thanks!

ANSWER: Hello Simon,
Warm Welcome to you!
It would be very nice if you send your latest reports to me after you get them.
And if your Thyroid values(T3 or T4) are too high, then the decision taken by your physician to reduce the dosage is absolutely right. Dont worry its not dangerous to reduce the dose. The dose should be adjusted not depending on the lab values but depending on how comfortable patient feels. So your physician must concentrate on your comfort level than on lab values. There is nothing else you can do to bring down the levels other than reducing the dose(its quite risk free, and no need to panic). No missing the dose for a day or two wont help. Because when you take the levothyroxine the next day again your serum T4 and T3 will raise back and make you symptomatic(tremors, palpitaions etc).

Anyway dont forget to send the reports to me.

Take care. Have a good day. Bye.

---------- FOLLOW-UP ----------

QUESTION: Thank you kindly for your swift reply. Just two things:
First, I will contact my doctor today for the details of my test and reply to you with that information.

The other thing is, I was actually asking how dangerous the prolonged over-dosing will have been (imminent problems? Long-term damage) not if it was dangerous to lower the dose....sorry I didn't make that clearer.

Thanks again. I will be happy to post comments after this.
Simon

ANSWER: Hi simon,
Nice to see you.

There are chances that prolonged overdosage may have significant effect on cardiovascular system(heart), muscle weakness n wasting,  and central nervous system (tremors, emotional outburst, anxiousness, depression etc.). But most of them are reversible. Prolonged overdosage might have caused hypertension which can be of bit concern. Also there are some cases having high blood glucose. Even then in my opinion none of them are a crisis and are totally reversible.

I will be waiting for your reports to come. My mail id:ugetshri.udayanidhi@gmail.com

Take care. Bye.

---------- FOLLOW-UP ----------

QUESTION: Hello again.
I obtained a printout of my blood test results today. I'm not sure how to interpret this but it looks massively high to my understanding. I will type it exactly as it is written:

TFT -T4  33.9
18/03/13  33.9 Serum free T4 level

TFT - *LO Less than 0.01 mu/L (*U 0.35 - 4.5) (1) Se
18/03/13  0.01 Serum TSH level

Also, for your info, I am a 53 year old male.
How worried should I be with this level? To reitterate, my doctor advised a change from 250 micro g  to 200 micro g per day. Is this the right response?

Many many thanks.
Simon

Answer
Hi Simon,
Its better you reduce the dosage immediately because of high free T4 and very low TSH. There is nothing to worry about the level as the high free T4 is due to high dose levothyroxine supplement you are taking. The decision taken by your doctor is the right way to manage. But I am wondering how did your physician prescribe you such a high dose? Did you get your thyroid removed 12 years back(any surgery)? Another very important question is have you ever been tested for antiThyroid antibodies? If not please get it done immediately. Its important.

Any other queries are always welcome! Feel free to ask.

Take care. Bye.

Thyroid Problems

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr.Shrinidhi Kulkarni

Expertise

Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.

Experience

Working as a Doctor in Primary Health care Centre.

Organizations
KIMS, Bangalore

Education/Credentials
MBBS, Intership in Internal Medicine

©2016 About.com. All rights reserved.